Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 18, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 9, 2002, 7:15 AM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2002, 7:15 AM EDT (11:15 UTC)
- Expired
- May 9, 2002, 10:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 091115 FFWPBZ PAC051-091415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 713 AM EDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA * UNTIL 1015 AM EDT * AT 713 AM EDT...SKYWARN OBSERVERS REPORTED INDIAN HEAD CREEK OUT OF ITS BANKS AND FLOODING IN NORTHEAST FAYETTE COUNTY NEAR MELCROFT AND INDIAN HEAD. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:16 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 9, 3:16 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 316 AM EDT THU MAY 9 2002 WARM MOIST UNSTABLE AIRMASS IN PLACE ACROSS CWA NOW. MDLS CONT GNL TREND OF SWINGING STRONG COLD FRONT W-E TODAY AND ACROSS AREA DURING MAX HEATING/GOOD DYNAMICS/STRONG LOW LVL JET 40-50KTS/PWS ABT 1.6...SLIGHT RISK SEVERE AND WILL MAINTAIN FLOOD WATCH FOR SRN SXNS TODAY. IF STORMS OVNGT ANY INDICATION OF RAINFALL TODAY...WE WILL SEE MORE IN WAY OF FLOODING IN COUNTIES. WATCH MAY HAVE TO BE EXTENDED IN AREAL COVERAGE LATE MRNG...BUT SRN SXNS MOST PRONE WHERE FFG GUID LOW. WILL MAINTAIN PRECIP ARND EARLY S TNGT THEN HI BUILDS IN FOR RELIEF TIL ANOTHER ROUND OF PRECIP AFFECTS REGION MAINLY SAT NGT-MON. .PBZ... MD...FLOOD WATCH UNTIL 500 PM EDT TODAY FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 500 PM EDT TODAY FOR ZONES OHZ039>040... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 500 PM EDT TODAY FOR ZONES PAZ021... PAZ029>032. WV...FLOOD WATCH UNTIL 500 PM EDT TODAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.
In the hours before
Special weather statement, May 9, 3:02 AM EDT, 4 hours 13 minutes before
PAZ008-014>016-090830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 302 AM EDT THU MAY 9 2002 ...AREA OF RAIN WITH BRIEF HEAVY DOWNPOURS... AN AREA OF RAIN CONTAINING BRIEF HEAVY DOWNPOURS CONTINUES TO FALL OVER PORTIONS OF NORTHERN BUTLER...SOUTHERN VENANGO...CLARION AND JEFFERSON COUNTIES. THESE HEAVY DOWNPOURS COULD CAUSE FLOODING IN POOR DRAINAGE OR LOW-LYING AREAS...ESPECIALLY IN CLARION COUNTY. THIS RAIN IS MOVING EAST AND SHOULD EXIT THE AREA BETWEEN 4 AND 430AM.
Special weather statement, May 9, 5:23 AM EDT, 1 hour 52 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091445- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 523 AM EDT THU MAY 9 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY. A MOIST AND QUITE UNSTABLE AIRMASS...PRECEDING A COLD FRONT MOVING EAST FROM THE MIDWEST TODAY...WILL GENERATE STRONG THUNDERSTORMS. ALTHOUGH PRECIPITATION CAN OCCUR AT RANDOM...THE STORMS WILL DEVELOP FIRST IN EAST CENTRAL OHIO LATER THIS MORNING AND THEN MOVE INTO WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND BY AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAINS. HAIL CAN OCCUR. AT THIS TIME...THE GREATEST THREAT FOR FLOODING CAN BE EXPECTED IN SOUTHWESTERN PENNSYLVANIA MAINLY FROM PITTSBURGH SOUTH... ALL OF EXTREME NORTHERN WEST VIRGINIA...GARRETT COUNTY MARYLAND...AND MOST OF EAST CENTRAL OHIO WHERE SOILS ARE QUITE SATURATED FROM PREVIOUS RAINS AND RAPID RUNOFF CAN OCCUR QUICKLY. A FLOOD WATCH IS IN EFFECT TIL 5PM TODAY FOR THESE AREAS. SKYWARN ACTIVATION SEEMS A GOOD BET DURING THE DAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES AND WARNINGS TODAY.
Local storm report, May 9, 7:10 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
710 AM EDT THU MAY 9 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 AM BROWNSVILLE PA FLOOD
05/09/02 FAYETTE ROAD FLOODING AND ROADS
CLOSED REPORTED BY SKYWARN
SPOTTERS
0154 AM WEST BROWNSVILLE PA FLOOD
05/09/02 WASHINGTON ROUTE 88 FLOODED. WATER
COVERING SEVERAL OTHER
ROADS REPORTED BY EMERGENCY
MANAGEMENT
0204 AM SCOTTDALE PA FLOOD
05/09/02 WESTMORELAND ROAD FLOODING AND BASEMENT
FLOODING REPORTED BY
EMERGENCY MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:05 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 9, 1:56 AM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| May 9, 2:05 AM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| May 9, 1:29 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 61 min |
| May 9, 2:20 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 55 min |
| May 9, 2:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 54 min |
| May 9, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 63 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.